Changes in brain associated with peripheral nerve issues caused by cancer therapy

  • Nov. 16, 2015

INDIANAPOLIS -- Researchers at Indiana University School of Medicine have identified physiological changes in the brain that appear to be associated with peripheral nerve-related symptoms caused by chemotherapy.

In research newly reported in the Journal of Clinical Oncology, scientists used magnetic resonance imaging to study changes in brain blood flow and density of gray matter in breast cancer patients receiving chemotherapy, comparing them to participants not undergoing chemotherapy. The study is believed to be the first to identify structural and functional changes in the brain associated with peripheral neuropathy caused by chemotherapy to treat breast cancer.

Chemotherapy-induced peripheral neuropathy is a common side effect of chemotherapy treatments. Patients can experience a broad range of symptoms, including numbness, tingling, pain, muscle weakness, balance problems, and difficulty walking.

The study found that chemotherapy-induced peripheral neuropathy was associated with increased blood flow in areas of the brain that are associated with processing of pain sensations. Both peripheral neuropathy and associated blood flow were associated with gray matter density change, such that individuals with lower gray matter density showed lower blood flow and reported fewer symptoms of peripheral neuropathy.

"Most studies to date have focused on either cognitive or peripheral nerve changes after cancer treatment without examining the possible relationship of both to underlying brain mechanisms," said Andrew Saykin, Psy.D., director of the IU Center for Neuroimaging and Raymond C. Beeler Professor of Radiology. "This analysis connected all of these issues suggesting the need for a more comprehensive approach to neural changes in cancer patients."

Additional studies are needed, including work that would incorporate objective measures of peripheral neuropathy symptoms, but the changes in brain structure and blood flow identified in this study could result in decreased patient perception and reporting of peripheral neuropathy symptoms.

"It is possible that individuals experiencing cognitive changes as a result of chemotherapy may be under-reporting chemotherapy-induced peripheral neuropathy symptoms, which could impact diagnosis and treatment, as well as function in everyday life," said Kelly N.H. Nudelman, Ph.D., post-doctoral fellow in radiology and imaging sciences at the IU School of Medicine.

In addition to Dr. Nudelman, first author, and Dr. Saykin, researchers contributing to this study were Brenna C. McDonald, Dori J. Smith, John D. West, Darren P. O’Neill and Bryan P. Schneider of the IU School of Medicine, Noah R. Zanville and Victoria L. Champion of the IU School of Nursing, and Yang Wang of the Medical College of Wisconsin.

The research was supported by grants from the National Cancer Institute (R01 CA101318, R01 CA082709, and R25 CA117865), the National Institute on Aging (R01 AG19771 and P30 AG10133), and the Eunice Kennedy Shriver National Institute of Child Health and Human Development (U54 HD062484) of the National Institutes of Health; the Indiana Clinical and Translational Sciences Institute (UL1 RR025761, RR027710-01, and RR020128) and an Indiana University Melvin and Bren Simon Cancer Center American Cancer Society institutional grant.

IU Neuroscience Research Building

IU Neuroscience Research Building

Print Quality Photo

Eric Schoch